Alert archive / Kansas / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 49, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Apr 2, 2025, 4:52 AM CDT for Johnson County, Miami County, Wyandotte County, Kansas. It was in force for 38 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 2, 2025, 4:52 AM CDT (09:52 UTC)
- Expired
- Apr 2, 2025, 5:30 AM CDT
- In force
- 38 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Johnson County, KS, Miami County, KS, Wyandotte County, KS
The radar
The Pleasant Hill radar (KEAX), 55 km from the middle of the area, began a volume at 09:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 2, 5:14 AM CDT | TSTM WND DMG | 1 Wnw Roeland Park, KS | Delayed report. Downed tree and wires near 50th Street. Time estimated from radar. |
| Apr 2, 5:14 AM CDT | HAIL 0.75 | 2 W Lenexa, KS | Social media report. Strong winds also reported. Time estimated from radar. |
| Apr 2, 5:18 AM CDT | TSTM WND DMG | 1 Sw Mission, KS | Delayed report. Downed wires near Riley Street. Time estimated from radar. |
| Apr 2, 5:23 AM CDT | TSTM WND DMG | 1 Sw Kansas City Kansas, KS | Downed tree and wires near Valley Street. Time based on dispatch report and confirmed from radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 1, 7:25 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
| Apr 2, 2:28 AM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 9.9 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1178 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 356 m²/s²
- 0-3 km storm-relative helicity
- 559 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
978 WUUS53 KEAX 020952 SVREAX KSC091-121-209-021030- /O.NEW.KEAX.SV.W.0049.250402T0952Z-250402T1030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Kansas City/Pleasant Hill MO 452 AM CDT Wed Apr 2 2025 The National Weather Service in Pleasant Hill has issued a * Severe Thunderstorm Warning for... Southeastern Wyandotte County in northeastern Kansas... Miami County in east central Kansas... Johnson County in east central Kansas... * Until 530 AM CDT. * At 451 AM CDT, severe thunderstorms were located along a line extending from Baldwin City to near Ottawa to 6 miles east of New Strawn, moving east at 55 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Overland Park, Roeland Park, Olathe, Spring Hill, Merriam, Clare, Lenexa, Lackmans, Stillwell, Westwood, Stanley, Wagstaff, Leawood, Edgerton, Mission Hills, Mission, Fairway, Hillsdale, Paola, and Mission Woods. This includes the following highways... Interstate 70 in Missouri near mile marker 0. Interstate 70 in Kansas between mile markers 420 and 423. Interstate 35 in Kansas between mile markers 200 and 234. Interstate 635 between mile markers 0 and 3. Interstate 435 between mile markers 0 and 8, and between mile markers 76 and 83. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. A Tornado Watch remains in effect until 1000 AM CDT for northeastern and east central Kansas...and west central Missouri. && LAT...LON 3839 9506 3893 9506 3912 9461 3859 9461 TIME...MOT...LOC 0951Z 248DEG 48KT 3879 9522 3857 9522 3824 9563 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Krull
1 follow-up statement
740 WWUS53 KEAX 021012 SVSEAX Severe Weather Statement National Weather Service Kansas City/Pleasant Hill MO 512 AM CDT Wed Apr 2 2025 KSC091-121-209-021030- /O.CON.KEAX.SV.W.0049.000000T0000Z-250402T1030Z/ Wyandotte KS-Miami KS-Johnson KS- 512 AM CDT Wed Apr 2 2025 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT FOR SOUTHEASTERN WYANDOTTE...MIAMI AND JOHNSON COUNTIES... At 512 AM CDT, severe thunderstorms were located along a line extending from Olathe to near Edgerton to near Rantoul, moving northeast at 55 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Overland Park, Roeland Park, Olathe, Spring Hill, Merriam, Clare, Lenexa, Lackmans, Stillwell, Westwood, Stanley, Wagstaff, Leawood, Edgerton, Mission Hills, Mission, Fairway, Hillsdale, Paola, and Mission Woods. This includes the following highways... Interstate 70 in Missouri near mile marker 0. Interstate 70 in Kansas between mile markers 420 and 423. Interstate 35 in Kansas between mile markers 200 and 234. Interstate 635 between mile markers 0 and 3. Interstate 435 between mile markers 0 and 8, and between mile markers 76 and 83. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Tornado Watch remains in effect until 1000 AM CDT for northeastern and east central Kansas...and west central Missouri. For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3839 9506 3893 9506 3912 9461 3859 9461 TIME...MOT...LOC 1012Z 243DEG 49KT 3889 9483 3874 9493 3859 9501 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Krull
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 2:50 AM CDT, 2 hours 2 minutes earlier. Its key messages:
- Severe storms are expected for the remainder of the overnight into mid morning Wednesday. Damaging winds, large hail, and heavy rainfall and isolated tornadoes will be the main risks.
- Gusty winds around 30-40 mph are expected to continue through this afternoon. Isolated gusts above 45 mph are possible.
- The pattern remains active with daily chances for rain through Sunday. Colder air will begin to filter into the region over the weekend with a rain/snow mix possible Saturday night into Sunday morning.
- Frost and freeze potential Sunday night and Monday night.
Area forecast discussion, Apr 2, 2:50 AM CDT, 2 hours 2 minutes before
Area Forecast Discussion National Weather Service Kansas City/Pleasant Hill MO Issued by National Weather Service Springfield MO 250 AM CDT Wed Apr 2 2025 .KEY MESSAGES... - Severe storms are expected for the remainder of the overnight into mid morning Wednesday. Damaging winds, large hail, and heavy rainfall and isolated tornadoes will be the main risks. - Gusty winds around 30-40 mph are expected to continue through this afternoon. Isolated gusts above 45 mph are possible. - The pattern remains active with daily chances for rain through Sunday. Colder air will begin to filter into the region over the weekend with a rain/snow mix possible Saturday night into Sunday morning. - Frost and freeze potential Sunday night and Monday night. && .DISCUSSION... Issued at 250 AM CDT Wed Apr 2 2025 Synoptic overview and current conditions: Water vapor imagery and upper level analysis show a large upper trough covering much of the western CONUS and broad southwesterly flow over the plains into the Mississippi valley. A jet streak was rounding the base of the trough over the southern plains with diffluent flow across the CWA. Lower in the atmosphere, a very strong low level jet out of the southwest with 50-70 kts. Regional and local radar show a couple waves of strong-severe convection. The first area of strong to severe convection was quickly lifting northeast and out of the CWA. The second round was more linear, but with some embedded supercell structures. Most of this was current over the TOP CWA but shifting east northeast into northwestern portions of our CWA. Shear and thermal profiles will be sufficient to maintain the severe weather risk through the remainder of the night through Wednesday mid morning as the surface low lifts northeast and front pushes east through the area. Strong 0-3km shear vectors from the southwest would favor mesovorts developing along any bowing segments as this convection moves through, so all modes of severe weather will be possible this morning. A tornado watch has been issued to account for these risks through 10 am. In addition to the severe risk, any training of storms from southwest to northeast could produce some localized excessive rainfall and flooding. Gusty winds are also expected today across the area with some gusts of 30 to 40 mph possible. With the upper flow remaining out of the southwest several rounds of convection will remain possible into the weekend as waves of energy lift northeast into the forecast area. The best moisture axis will shift southeast of the area after today's convection, but does lift back northward on Friday which will bring additional high pops (70-100%) by Friday afternoon. As we begin to head later into the weekend, the main upper trough will finally begin to swing through the area and the precipitation chances will come to an end, but not before some cooler air begins to filter into the region offering a rain/snow mix potential for Saturday night into Sunday morning. There will be a frost/freeze potential as we head into Sunday night and Monday night as temperatures dip to freezing and slightly below both nights. The cooler air should be fairly short lived however as temperatures warm back into the 60s and 70s by the middle of next week. && .AVIATION /06Z TAFS THROUGH 06Z THURSDAY/... Issued at 1224 AM CDT Wed Apr 2 2025 For the 06z TAFS, first wave of convection was currently lifting out of the terminal locations, although may see some lingering convection in the STJ vicinity at the onset of the TAFS. Second wave of convection will start to move through the area between 08z further north and 11 to 13z for the southern terminals. Strong convection and MVFR/IFR conditions expected with the thunderstorms along with variable wind gusts of 30 to 40 kts. Behind the 2nd wave of convection, VFR conditions are expected by mid morning, but will remain quite gusty out of the southwest with some late morning through afternoon gusts up to 35 kts possible. Winds should diminish by 01-02z this evening. && .EAX WATCHES/WARNINGS/ADVISORIES... MO...None. KS...None. && DISCUSSION...WFO EAX AVIATION...WFO EAX
Hazardous weather outlook, Apr 2, 4:06 AM CDT, 46 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO Issued by National Weather Service Springfield MO 406 AM CDT Wed Apr 2 2025 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-030915- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 406 AM CDT Wed Apr 2 2025 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Severe storms with the potential for large hail, damaging wind and tornadoes will be possible through the mid morning. A tornado watch is in effect for most of the area until 10 am. Gusty winds are expected today with some gusts of 30 to 40 mph possible through the afternoon. Heavy rain will be possible with the thunderstorms and if any training of storms occurs, a localized flooding risk will be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Several rounds of thunderstorms will be possible into the weekend. Most of the stronger to severe storms will be south of the area. Cooler temperatures are expected late in the weekend into early next week which may lead to a frost or freeze Sunday night and Monday night. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, Apr 2, 1:35 AM CDT, 3 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
135 AM CDT Wed Apr 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 AM Tstm Wnd Dmg King City 40.04N 94.53W
04/02/2025 Gentry MO Utility Company
Downed wires near Locust Street. Time
estimated from radar and dispatch reports.
&&
CMSSpecial weather statement, Apr 2, 1:52 AM CDT, 3 hours before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
152 AM CDT Wed Apr 2 2025
MOZ007-016-020730-
Putnam MO-Sullivan MO-
152 AM CDT Wed Apr 2 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL SULLIVAN AND EASTERN
PUTNAM COUNTIES THROUGH 230 AM CDT...
At 152 AM CDT, Doppler radar was tracking a strong thunderstorm over
Milan, moving northeast at 70 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Reger, Lemons, Green City, Milan, Green Castle, Pollock, Greencastle,
and Unionville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4057 9270 4056 9272 4056 9270 4035 9282
4034 9286 4028 9286 4004 9307 4014 9328
4059 9302 4059 9272
TIME...MOT...LOC 0652Z 210DEG 60KT 4018 9312
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
KrullSpecial weather statement, Apr 2, 2:15 AM CDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
215 AM CDT Wed Apr 2 2025
MOZ007-008-017-020745-
Schuyler MO-Putnam MO-Adair MO-
215 AM CDT Wed Apr 2 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN ADAIR...EASTERN
PUTNAM AND SCHUYLER COUNTIES THROUGH 245 AM CDT...
At 214 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Queen City to 9 miles northeast
of Greencastle to near Novinger. Movement was northeast at 60 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Downing, Greentop, Queen City, Glenwood, Lancaster, Worthington, and
Livonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4039 9235 4021 9280 4035 9286 4058 9284
4059 9282 4060 9235
TIME...MOT...LOC 0714Z 219DEG 51KT 4041 9272 4035 9275 4029 9277
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
KrullLocal storm report, Apr 2, 2:39 AM CDT, 2 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
239 AM CDT Wed Apr 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0104 AM Tstm Wnd Dmg 2 NNW Saint Joseph 39.79N 94.86W
04/02/2025 Buchanan MO Utility Company
Downed tree limbs and wires near Hamburg
Avenue. Time estimated from radar.
&&
CMSLocal storm report, Apr 2, 4:10 AM CDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
410 AM CDT Wed Apr 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 AM Tstm Wnd Dmg 3 NW Cameron 39.77N 94.28W
04/02/2025 DeKalb MO Public
mPing report of shingles blown off roof with
thunderstorm wind gusts.
&&Local storm report, Apr 2, 4:41 AM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
441 AM CDT Wed Apr 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 AM Tstm Wnd Dmg 1 N Excelsior Springs 39.35N 94.23W
04/02/2025 Clay MO Law Enforcement
Estimated wind gusts of 65 to 70 mph, with
numerous locations without power.
&&The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 11:32 PM CDT | Special Weather Statement | EAX | Johnson | 28 min |
| Apr 1, 11:46 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Doniphan | 44 min |
| Apr 2, 12:18 AM CDT | Severe Thunderstorm Warning | EAX | Doniphan | 42 min |
| Apr 2, 12:56 AM CDT | Severe Thunderstorm Warning | EAX | Atchison, Doniphan | 49 min |
| Apr 2, 3:18 AM CDT | Severe Thunderstorm Warning | EAX | Atchison, Doniphan, Leavenworth | 27 min |
| Apr 2, 3:36 AM CDT | Severe Thunderstorm Warning | EAX | Leavenworth | 39 min |
| Apr 2, 3:41 AM CDT | Severe Thunderstorm Warning | EAX | Johnson, Leavenworth, Wyandotte | 34 min |
| Apr 2, 4:11 AM CDT | Severe Thunderstorm Warning | EAX | Johnson, Leavenworth, Wyandotte | 34 min |
| Apr 2, 5:25 AM CDT | Severe Thunderstorm Warning | EAX | Johnson, Linn, Miami | 50 min |
| Apr 2, 5:49 AM CDT | Areal Flood Advisory | EAX | Johnson, Miami, Wyandotte | 116 min |
| Apr 2, 5:55 AM CDT | Severe Thunderstorm Warning | EAX | Johnson, Linn, Miami | 50 min |
| Apr 2, 6:32 AM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.